Hail, Red River
- When
- September 27, 10:33 PM CST
- Where
- Red River County, 1.65 mi E of Gintown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.532, -95.201
Quarter size hail fell on Highway 37 between Bogota and Clarksville.
A strong upper level trough shifted southeast across the Southern Plains and into East Texas and Southwest Arkansas during the evening hours of September 27th, which reinforced the first fall cold front of the season southeast into the Ark-La-Tex from the late evening hours through the morning hours of September 28th. A strong southerly low level flow ahead of the front resulted in a rapid…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough shifted southeast across the Southern Plains and into East Texas and Southwest Arkansas during the evening hours of September 27th, which reinforced the first fall cold front of the season southeast into the Ark-La-Tex from the late evening hours through the morning hours of September 28th. A strong southerly low level flow ahead of the front resulted in a rapid increase in low level moisture north across East Texas, Southeast Oklahoma, and Southwest Arkansas ahead of the front, while strong large scale forcing increased near this boundary within an unstable air mass. As a result, a cluster of strong thunderstorms developed near and just ahead of the front, with one storm briefly becoming severe in Red River County Texas, where quarter size hail was reported between Bogota and Clarksville. These storms weakened as they spread southeast across East Texas, Southern Arkansas, and North Louisiana during the early morning hours of the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 27, 8:05 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 905 PM CDT Sun Sep 27 2020 .UPDATE... With the aid of the Nighttime Microphysics GOES 16 RGB Channel and 02z observations and regional radar mosaic, able to pick the leading edge of a much cooler airmass in the form of a cold front extending from between Fayetteville and Fort Smith, Arkansas to south and east of Mcalester, Oklahoma to near Mineral Wells, Texas. Southeast winds ahead of this cold front along with strong northerly winds behind the boundary is still supporting some weak to moderate frontal forcing which upper forcing still lags the surface boundary a good bit. Mesoanalysis showing plenty of sfc based CAPE near 2000J/KG but a strengthening boundary layer suggests that the convection along and in the wake of the cold front itself may be becoming slightly elevated. Still cannot rule out the possibility of an isolated severe thunderstorm or two near and northwest of the I-30 Corridor overnight but the window of opportunity for this possibility will be closing quickly the closer we get to the midnight hour. For the update, previous forecast calls for categorical pops across our northwest third with likely pops as far south as the I-20 Corridor in Northwest Louisiana through 12z in the morning and the latest HRRR along with 00z NAM output is in good agreement with this timing and coverage. Sharp temperature drop behind the cold front and thus a good 10 to 20 degree temperature drop can be expected by 12z for those behind the boundary. May need a Lake Wind Advisory for strong post frontal winds on Monday but will forego that possibility to the next shift with further model data to make this determination or not. 13 && .PREV DISCUSSION... /issued 528 PM CDT Sun Sep 27 2020/ AVIATION... Much advertised cold front as of 22z was located across NE OK into NW and W TX early this evening. Cu field ahead of this feature across our airspace should continue to diminish this evening before reforming later tonight as the boundary nears our northwest airspace by midnight. With the aid of surface convergence, low level moisture and upper level forcing, should see convection develop along this boundary and move south and east through our airspace during this TAF period. Began VCTS at the TXK/TYR/GGG/ELD and SHV terminals beginning at 06z and slightly later for the LFK and MLU terminals with TEMPO groups during the predawn hours for TSRA, VSBY restrictions as well as MVFR ceilings and wind gusts with convection. Otherwise, MVFR ceilings should quickly become VFR and/or scatter out from northwest to southeast during the day Monday with strong post frontal winds from the northwest, sustained near 10-15kts with gusts upwards of 20 to 25kts at most terminals on Monday. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 63 74 54 74 / 70 50 0 0 MLU 65 76 54 74 / 30 70 0 0 DEQ 58 73 49 72 / 90 10 0 0 TXK 60 71 51 69 / 90 20 0 0 ELD 60 74 51 72 / 80 60 0 0 TYR 61 73 50 74 / 70 10 0 0 GGG 61 75 51 74 / 70 20 0 0 LFK 64 76 54 77 / 40 50 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 13/13
Hazardous Weather Outlook National Weather Service Shreveport LA 442 AM CDT Sun Sep 27 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ097-112-126-138-151>153-165>167-280945- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Cass-Marion-Harrison- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 442 AM CDT Sun Sep 27 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Morning low clouds and patchy fog will give way to partly cloudy skies today. However, late this evening into the overnight period, showers and thunderstorms will develop along a cold front moving into the region from the northwest. The Storm Prediction Center has put out a Marginal Risk for severe weather across portions of Southeast Oklahoma, Southwest Arkansas, and Northeast Texas along and north of Interstate 30, as a few storms could produce strong winds, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A chance for showers and isolated thunderstorms will remain on Monday as a cold front continues to move across the region. Cooler and drier conditions will move into the region in wake of the frontal passage through the remainder of the week, with temperatures 5 to 10 degrees below climatic normals. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. TXZ096-108>111-124-125-136-137-149-150-280945- Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-Gregg- Cherokee-Rusk- 442 AM CDT Sun Sep 27 2020 This Hazardous Weather Outlook is for portions of East Texas. .DAY ONE...Today and Tonight... Morning low clouds and patchy fog will give way to partly cloudy skies today. Gusty conditions can be expected across East Texas, as an enhanced pressure gradient will allow southerly winds to increase to 15 to 20 mph with higher gusts. Late this evening into the overnight period, showers and thunderstorms will develop along a cold front moving into the region from the northwest. The Storm Prediction Center has put out a Marginal Risk for severe weather across portions of Northeast Texas along and north of Interstate 30, as a few storms could produce strong winds, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A chance for showers and isolated thunderstorms will remain on Monday as a cold front continues to move across the region. Cooler and drier conditions will move into the region in wake of the frontal passage through the remainder of the week, with temperatures 5 to 10 degrees below climatic normals. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight.
Special Weather Statement
National Weather Service Shreveport LA
1100 PM CDT Sun Sep 27 2020
TXZ096-280500-
Red River TX-
1100 PM CDT Sun Sep 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR RED RIVER COUNTY UNTIL MIDNIGHT
CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 11 miles east of Paris, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville, Boxelder, Bogata, Bagwell, Detroit, Annona, English,
Harts Bluff, Negley, Johntown, Cuthand and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3385 9531 3370 9479 3339 9491 3339 9494
3340 9495 3339 9497 3339 9501 3338 9502
3338 9505 3339 9506 3339 9508 3340 9510
3337 9519 3338 9521 3337 9524 3338 9531
TIME...MOT...LOC 0400Z 291DEG 26KT 3364 9535
19Special Weather Statement
National Weather Service Shreveport LA
1111 PM CDT Sun Sep 27 2020
OKZ077-280515-
McCurtain OK-
1111 PM CDT Sun Sep 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1215 AM CDT...
At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Cloudy, or 28 miles southeast of Clayton, moving
southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Broken Bow, Eagletown, Plunketville, Smithville, Hochatown, Watson,
Battiest, Pickens, Mount Herman, Sherwood, Glover, Bethel and
Ringold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3451 9446 3395 9455 3415 9516 3424 9515
3424 9506 3425 9505 3451 9504
TIME...MOT...LOC 0411Z 299DEG 26KT 3428 9501
19The Shreveport radar (KSHV), 175 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell on Highway 37 between Bogota and Clarksville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913750.